Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 30, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 6, 2016, 3:06 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 3:06 PM MDT (21:06 UTC)
- Expired
- Aug 6, 2016, 3:32 PM MDT
- In force
- 26 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bannock County, ID, Bingham County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 35 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WUUS55 KPIH 062106 SVRPIH IDC005-011-077-062145- /O.NEW.KPIH.SV.W.0030.160806T2106Z-160806T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 306 PM MDT SAT AUG 6 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO... CENTRAL POWER COUNTY IN SOUTHEASTERN IDAHO... NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 345 PM MDT * AT 305 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER AMERICAN FALLS...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... POCATELLO...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...NEELEY... CHUBBUCK...ABERDEEN...INKOM...POCATELLO AIRPORT... FORT HALL BUFFALO LODGE...SPRINGFIELD...FORT HALL TOWNSITE... PINGREE...FORT HALL BANNOCK CREEK LODGE... PORTNEUF GAP AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4261 11289 4278 11305 4318 11260 4276 11220 TIME...MOT...LOC 2105Z 238DEG 27KT 4276 11284 $$ DMH
1 follow-up statement
666
WWUS55 KPIH 062132
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
332 PM MDT SAT AUG 6 2016
IDC005-011-077-062141-
/O.CAN.KPIH.SV.W.0030.000000T0000Z-160806T2145Z/
BINGHAM ID-POWER ID-BANNOCK ID-
332 PM MDT SAT AUG 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BINGHAM...CENTRAL
POWER AND NORTHWESTERN BANNOCK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4261 11289 4278 11305 4318 11260 4276 11220
TIME...MOT...LOC 2124Z 238DEG 27KT 4287 11261
$$
DMHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:55 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 6, 12:55 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 1255 PM MDT SAT AUG 6 2016 .SHORT TERM...TODAY AND SUNDAY. The next round of showers and storms is increasing across eastern Idaho this afternoon. Most of the storms will be north of a Stanley-Mackay-Pocatello-Bear Lake line through early evening. SPC continues with a marginal risk of storms over the central mountains east to Monida Pass for gusty winds and PERHAPS small hail. In reality, just about every storm today is capable of producing gusty winds. We can't rule out a few storms producing over 0.10" but that should not be the norm today. For tonight, we should see lesser coverage of storms but we are back to the models showing vastly different solutions on where any overnight storms will be. We did go with a slightly higher chance across portions of the central mountains and Upper Snake Plain/Highlands due to some small amount of agreement. The strongest wave rotating around the Washington state low arrives tomorrow. We continue to see storms especially across the central mountains and eastern highlands. With more of a punch tomorrow, we could see strong/isolated severe storms tomorrow depending on the timing of this wave. The potential for locally heavy rain is a bit better tomorrow, but storms should be moving along enough to prevent any runoff issues. Speaking of a punch, a dry punch (or dry slot) will work across the Snake Plain and southern highlands. This will be increasing south to southwest winds, reaching 15-25 mph sustained with higher gusts in the afternoon. Keyes .LONG TERM...We should see drier conditions returning for the rest of next week. The strong low over Washington state slowly weakens and moves into southern Canada by midweek. We are still looking at a weaker low developing farther south and eventually shifting across the state through Friday. Both storms may provide enough energy for isolated showers and storms, mainly across the north through Wednesday and a bit farther south in the mountains Thursday and Friday. Otherwise, temperatures will remain pretty close to normal. Keyes && .AVIATION...Showers and storms should continue to develop across portions of eastern Idaho through early evening. Most storms will be capable of producing winds gusts in excess of 30kts and MAYBE small hail. At the moment, we have VCTS/VCSH for all TAF sites through 2-4Z tonight. Although we don't have any mention of VCSH/VCTS overnight, it can't be ruled out we just aren't confident enough on placement or probability to put it in our TAFs. More of the same Sunday but it looks like KBYI may end not seeing any storms as dry air works in from the southwest. However, that airport should see increasing winds of 20-30kts during the day. Stronger winds should spread to all TAF sites during the afternoon. Any storms that form will be capable of producing more strong wind gusts. Keyes && .FIRE WEATHER...Scattered showers and thunderstorms likely across Southeast Idaho this evening and thus the continuation of a Red Flag Warning is in effect for most of our area, including zones 410, 411, 475 and 476 until 9 pm MDT. Expect gusty winds possibly in excess of 50 mph at times in the strongest thunderstorms. Only minimal wetting rains will occur. For tomorrow, dry conditions are forecast with gusty winds of 25 to 30 mph across the Snake Plain and Southern Highland locations. Gusty winds to 25 mph are expected across the Central Mountains as well, though it may not be so dry in these areas. Scattered thunderstorms are likely for Zones 422, 475, 476 and 411. Headlines for Fire Weather Watches and potential coordination for Red Flag Warnings may be issued for Sunday afternoon and evening for thunderstorm activity for areas to our north and for gusty wind/low humidity for the Snake Plain/Southern Highland region. For Monday, dry weather conditions only spread to more locations after the passage of a cold front. Will also be windy for portions of the Central Mountains Monday though it currently looks to be below criteria levels. Tuesday potentially also looks gusty for the Central Mountain locations as well as across the Arco Desert/Upper Snake Plain with continued dry conditions. NP/Keyes && .PIH Watches/Warnings/Advisories... Red Flag Warning until 9 PM MDT this evening for IDZ410-411-475- 476. &&
In the hours before
Special weather statement, Aug 6, 11:41 AM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1141 AM MDT SAT AUG 6 2016
IDZ018-031-032-062045-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOST RIVER/PASHIMEROI ID-
1141 AM MDT SAT AUG 6 2016
...WINDS IN EXCESS OF 40 MPH FOR NORTHERN CUSTER AND NORTHWESTERN
BLAINE COUNTIES UNTIL 245 PM MDT...
AT 1140 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 37 MILES NORTH OF STANLEY
TO 14 MILES SOUTHEAST OF SUNBEAM...AND MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHALLIS...STANLEY...SUNBEAM...CLAYTON...MORGAN CREEK SUMMIT...
MEADOW PEAK...REDFISH LAKE...BAYHORSE LAKE...BONANZA...
BIG CREEK CAMPGROUND...BANNER SUMMIT...TWIN PEAKS SUMMIT...
SEAFOAM RANGER STATION AND MIDDLE FORK LODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4475 11421 4476 11409 4449 11381 4444 11358
4438 11361 4396 11495 4405 11505 4416 11503
4433 11529 4447 11522 4458 11531 4477 11509
4472 11495 4481 11482 4465 11474 4465 11463
4458 11457 4459 11448 4475 11440 4488 11422
TIME...MOT...LOC 1740Z 211DEG 29KT 4474 11512 4411 11453
JKEYESSpecial weather statement, Aug 6, 12:18 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1218 PM MDT SAT AUG 6 2016
IDZ018-031-061900-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1218 PM MDT SAT AUG 6 2016
...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING WEST
CENTRAL CUSTER AND NORTHWESTERN BLAINE COUNTIES UNTIL 100 PM MDT...
AT 1217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF ATLANTA...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALENA LODGE...GALENA SUMMIT AND SMILEY CREEK AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4394 11497 4396 11499 4397 11497 4399 11499
4425 11472 4399 11438 4379 11483 4379 11485
4382 11485 4383 11491 4385 11495 4385 11497
4386 11499 4387 11497 4389 11499 4392 11500
TIME...MOT...LOC 1817Z 227DEG 23KT 4387 11495
NP/KEYESLocal storm report, Aug 6, 2:10 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT SAT AUG 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND GST 3 E CHALLIS 44.50N 114.17W
08/06/2016 M56 MPH CUSTER ID ASOS
OFFICIAL OBSERVATION.
&&
JKEYESSpecial weather statement, Aug 6, 2:53 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
253 PM MDT SAT AUG 6 2016
IDZ017-020>022-062130-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
253 PM MDT SAT AUG 6 2016
...WINDS IN EXCESS OF 40 MPH AND SMALL HAIL AFFECTING NORTHEASTERN
CASSIA...WESTERN BINGHAM...CENTRAL POWER...SOUTHEASTERN
BLAINE...NORTHWESTERN BANNOCK AND NORTHWESTERN BONNEVILLE COUNTIES
UNTIL 330 PM MDT...
AT 252 PM MDT...DOPPLER RADAR WAS TRACKING THE LEADING EDGE OF A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF ABERDEEN TO AMERICAN FALLS RESERVOIR TO NEAR FORT HALL
BANNOCK CREEK LODGE...AND MOVING NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BLACKFOOT...AMERICAN FALLS RESERVOIR...CHUBBUCK...ABERDEEN...
ROCKLAND...POCATELLO AIRPORT...FORT HALL BUFFALO LODGE...
COLD WATER REST AREA...SPRINGFIELD...FORT HALL BANNOCK PEAK...
FORT HALL TOWNSITE...MORELAND...PINGREE...
FORT HALL BANNOCK CREEK LODGE...ROSE AND FORT HALL EAGLE LODGE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4352 11274 4359 11205 4332 11221 4247 11277
4249 11338 4283 11314
TIME...MOT...LOC 2052Z 215DEG 41KT 4292 11298 4301 11270 4283 11260
JKEYESThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:09 PM MDT | Red Flag Warning | PIH | Bingham, Bonneville, Butte, Clark, Custer, Fremont and 7 more | 24 hr |
| Aug 6, 11:41 AM MDT | Special Weather Statement | PIH | Custer | 3 hr |
| Aug 6, 12:18 PM MDT | Special Weather Statement | PIH | Custer | 42 min |
| Aug 6, 2:53 PM MDT | Special Weather Statement | PIH | Bingham, Power | 37 min |
| Aug 6, 3:47 PM MDT | Special Weather Statement | PIH | Power | 58 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.